[Skip to Content]
[Skip to Content Landing]
Article
January 1991

Intravenous Administration of Recombinant Human Granulocyte-Macrophage Colony-Stimulating Factor Causes a Cutaneous Eruption

Author Affiliations

From the Departments of Dermatology (Drs Horn and Hood) and Oncology (Drs Burke and Karp), The Johns Hopkins University School of Medicine, Baltimore, Md.

Arch Dermatol. 1991;127(1):49-52. doi:10.1001/archderm.1991.01680010059008
Abstract

• The intravenous administration of recombinant human granulocyte-macrophage colony-stimulating factor to three patients with leukemia who were receiving marrow aplasiainducing chemotherapy resulted in the development of wide-spread erythematous macules and papules. The course of the eruption paralleled the time of infusion of the granulocyte-macrophage colony-stimulating factor. Skin biopsy specimens taken from two of the eruptions displayed characteristic changes consisting of a variable mixture of granulocytes and lymphocytes, increased number and size of dermal macrophages, mild to moderate epidermal exocytosis, intercellular edema, and rare dyskeratotic keratinocytes. Immunophenotypic analysis of one specimen was notable for keratinocyte intercellular adhesion molecule-1 expression. Administration of the recombinant human cytokine in pharmacologic doses is postulated to induce changes in the immunologic status of the skin, resulting in the expression of a cutaneous eruption.

(Arch Dermatol. 1991;127:49-52)

×